MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "during distal drilling on the gamma nail, the drill bit broke off in the nail.The nail was then removed and changed as well as the drill bit, and the debris of the drill bit was also recovered.The procedure was not delayed but was extended by about 40 minutes".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned, and matches the alleged failure.The device inspection revealed the following: the received drill, ao small gamma3 is broken off from the distal end, the drill was misaligned which is evident from the damaged cutting edges and the damage at the distal end of the nail, which led to the application of high torsional load on the drill causing the brittle fracture which is visible from the sharp surface available in the microscopic pictures of the fractured area.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to being user related.The misalignment is evident from damage to the nail and the application of a high bending load, leading to a forced brittle fracture.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO SMALL GAMMA3® Ø4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15883551
Report Number0009610622-2022-00558
Device Sequence Number5316279
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberKU125833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/04/2022
Supplement Date Received by Manufacturer01/09/2023
Initial Report FDA Received Date11/29/2022
Supplement Report FDA Received Date02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown